Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Diarrhea and weight gain

02/08/2008

Question:

I have spastic colon very severe. I take Librax 3 times a day. It has gotten to the point that I have to wait until I get home from work to eat or I have explosive diarrhea and cramping. This has taken a terrible strain on me because it happens everyday. It started about 1 1/2 months ago. What is the most mysterious is that I eat once a day, go to the bathroom about 10 to 15 minutes after eating, have diarrhea and still I gain weight or go between 5 or 10 pounds. I no longer know what to do or think. Do you have any suggestions?

Answer:

Julia Thornton, MD

There are many reasons you may be having diarrhea - infections can cause diarrhea, lactose intolerance can cause diarrhea, medications can have side effects of diarrhea, a hyperactive thyroid can cause diarrhea but usually people will also be losing weight, not gaining weight in this setting, irritable bowel can also cause diarrhea. These are just a few reasons/possibilities. I'd recommend you see your healthcare provider to explore these possibilities as well as others further.

Annette Kyprianou, MD

If you have not seen a gastroenterologist, you should see one. You may need testing for lactose intolerance, crohn's disease, celiac disease, all which need a procedure to diagnose. What usually happens when you do not eat regularly is that your metabolism will slow down and therefore weight gain can occur with even minimal amts. of food especially if you are not active.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Julia Gore Thornton, MD Julia Gore Thornton, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University

Annette  Kyprianou, MD Annette Kyprianou, MD
Senior Clinical Instructor of Medicine
School of Medicine
Case Western Reserve University